Alert archive / Virginia / High Wind Watches in 2025
High Wind Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this high wind watch at Dec 18, 2025, 2:00 AM EST for 7 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Dec 19, 2025, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 18, 2025, 2:00 AM EST (07:00 UTC)
- In effect from
- Dec 19, 2025, 7:00 AM EST
- Expired
- Dec 18, 2025, 12:43 PM EST
- In force
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this high wind watch went out at Dec 17, 7:31 PM EST, 6 hours 29 minutes earlier.
Area forecast discussion, Dec 17, 7:31 PM EST, 6 hours 29 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 731 PM EST Wed Dec 17 2025 .SYNOPSIS... High pressure over the southeast will continue to bring dry weather through tomorrow morning. A strong front will approach from the west on Thursday afternoon, resulting in the next chance of precipitation for the region. A brief cool down behind the front on Friday, will be followed by warmer conditions into the weekend and early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 730 PM EST Wednesday... No major changes were made to the forecast this evening. Some temperature adjustments were made, and will continued to be monitored as cloud cover has kept locations east of the Blue Ridge slightly warmer than guidance. A slower cool down in temperatures this evening was introduced to the forecast to account for this. No other changes were made to the forecast at this time. Previous Discussion: Key Messages: 1. Dry conditions are expected through Thursday morning. 2. Rain will begin to arrive as early as Thursday afternoon as a cold front moves east. Will begin to lose the influence of high pressure overhead as it shifts east over the Atlantic tonight. In-situ wedging to continue through Thursday morning, with the main cold front remaining just to the west through Thursday evening. Will see showers begin to develop by Thursday afternoon as moisture is drawn northward from the Atlantic and Gulf. Most of this rain will be along and east of the Blue Ridge through Thursday evening. Lighter rain west of the Blue Ridge until the main front arrives, bringing with it a line of rain with heavier downpours. Although the region is mostly cloudy this afternoon, increasing warm air advection from the southwest has resulted in temperatures warming into the 40s and low 50s. Will see a couple more hours of warming, but then temperatures will fall back into the 20s and 30s overnight. Increasing low level jet ahead of the front will cause winds to gradually increase throughout Thursday, especially on favored ridges across far SW Virginia and SE West Virginia. Gusts in the 20 MPH to low 30 MPH range will be possible. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 100 PM EST Wednesday... Key Messages: 1. Cold front will cross the region on Thursday night, through Friday morning. 2. Strong wind gusts will develop across the mountain ridges on Friday morning in the wake of the cold front's passage. 3. Dry high pressure will pass overhead on Saturday, making for abundant sunshine and temperatures near to slightly above normal. The brunt of the rainfall is forecast to fall Thursday night, and occur east of the Blue Ridge, particularly along & east of Highway 29, due to a surge of moisture arriving from the south. And while confidence is high that the entire area will receive rainfall, totals are still in question. Rainfall amounts east of the Blue Ridge are most likely to range from 0.5" to 0.60" where moisture is most abundant. For large portions of the mountains however, lower totals are forecast, with a 60% to 70% chance of these areas receiving at least 0.25". While the occasional rumble of thunder cannot be completely ruled out, the chances of thunderstorms occurring anywhere within the service area are very low. The cold front will pass rapidly across the mountains shortly after midnight Friday, with rainfall diminishing through dawn as dry and cool high pressure approaches. Winds speeds will increase through the remainder of the night once the winds shift from the northwest, with gusts along the higher mountain ridges ranging from 35 mph to locally 50 mph by late morning, before speeds gradually settle down Friday night. The cooler air will cause residual rain showers to change to snow showers, which may persist into late afternoon along the ridges of southeast West Virginia. Any snowfall totals are forecast to be modest given very limited remaining moisture to work with. High pressure will arrive Friday night and remain settled across our region through Saturday night, maintaining generally dry conditions. Given increased sunshine on Saturday as high pressure passes overhead, afternoon temperatures will be near to slightly above normal for the second half of December. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 1200 PM EST Wednesday... Key Messages: 1. Scattered showers Tuesday, highest chances in the mountains. Otherwise, dry for most. 2. Temperatures above normal. A weak 500mb over the eastern US will pull away from the area Sunday, dragging a cold front farther east towards the Atlantic Coast, with upper flow turning west-northwesterly. A strong ridge will build over the south central US for the beginning of the week, strengthening the northwesterly downstream flow over the Appalachians, which will keep temperatures slightly cooler for Monday. The ridge will move eastward with time, becoming more centered over the Gulf through the long term forecast period, with its influence increasing over the local forecast area, and prompting an increasing trend in temperatures. At the surface, high pressure moves into the area from the west Sunday, and moves across the area through the first half of the week. A low pressure system looks to develop in the northern Plains, and track east towards the Great Lakes towards the midweek time frame, pushing the high over the Mid Atlantic offshore. Return flow around the high and southwesterly flow ahead of the cold front associated with the low will draw moisture northward into the area, as well as warmer air, and so will see increasing chances for rain Tuesday into Wednesday. Temperatures will be mostly above normal through the first half of the work week, between 5 to 10 degrees above seasonal norms. Highs will be in the 40s and 50s, nearly touching 60 in some places in the NC Piedmont by Wednesday. Lows will be coldest Monday morning, in the 20s for most, but trending steadily warmer, in the mid to upper 30s by Wednesday, which is about 10 to 15 degrees above normal for this time of year. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 700 PM EST Wednesday... VFR conditions are expected to prevail through the overnight hours, and through mid day on Thursday before MVFR to IFR CIGs move into the region from the south around 17 UTC for DAN, 18 UTC for ROA, BCB, BLF, and LYH, and 19 UTC for LWB. These lower CIGs are expected to be accompanied by rain showers at first, that look to transition to more widespread rainfall by the late afternoon and early evening hours for terminals along and east of the Blue Ridge. This area of rain showers looks to also have some LLWS associated with it as 50-60 knot 850mb LLJ is expected to develop along and east of the Blue Ridge Thursday afternoon and evening. This may lead to some turbulence for all terminals tomorrow. BLF does also look to become gusty as southeast winds look to persist through the mid morning and afternoon hours. Stronger wind gusts look to push into the region beyond 00 UTC as a cold front pushes through the region late Thursday into Friday morning. .EXTENDED AVIATION OUTLOOK... Rain chances increase areawide Thursday night with the approach and passage of a cold front, which could bring sub- VFR cigs/vsbys, with rain/snow showers Thursday night. Lingering sub- VFR Friday in the mountains with VFR east, becoming VFR Saturday areawide. Strong winds are anticipated Friday as well, behind the frontal passage Thursday. The weekend looks dry, but increasing clouds are likely. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG/EB SHORT TERM...BMG LONG TERM...AS AVIATION...BMG
Hazardous weather outlook, Dec 17, 7:34 PM EST, 6 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 734 PM EST Wed Dec 17 2025 NCZ003>006-019-020-VAZ032>035-043>047-058-059-190045- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 734 PM EST Wed Dec 17 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-190045- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 734 PM EST Wed Dec 17 2025 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts between 40 and 50 mph are expected on Friday across the higher elevations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 2:00 AM EST | Wind Advisory | RNK | Alleghany, Amherst, Bath, Bedford, Bland, Botetourt and 14 more | 44 hr |
| Dec 18, 12:43 PM EST | High Wind Warning | RNK | Carroll, Floyd, Grayson, Roanoke, City of Galax, City of Roanoke and 1 more | 33 hr |
Nearby
High Wind Watches in Virginia, 2025High Wind Watches in North Carolina, 2025Every high wind watch in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.